Children are being prescribed codeine during emergency room visits despite warnings that codeine comes with risks that may make it a less than safe choice. While the number of children being prescribed codeine has decreased slightly, some feel that the number is still too high.
Evidence continues to mount showing that codeine may be harmful to some children. Codeine is an opiate drug, and the generic version available may cause problems due to a difference in how some children metabolize the drug. In order to work, codeine needs to be converted into morphine by the liver. A study published online Monday in Pediatrics discusses the growing evidence that children metabolize codeine differently. Roughly one-third of people, which includes children, are poor metabolizers because of genetic reasons. For these people, codeine is ineffective at relieving the symptoms it is supposed to treat.
The bigger concern comes from the eight percent of people who are ultra-metabolizers. These individuals convert more of the drug than individuals who metabolize at an average rate. Ultra-metabolizers convert five to 30 times more of the drug than others. This rate of metabolizing codeine is dangerous. Sunitha Kaiser, assistant clinical professor at the University of California-San Francisco and lead author of the study, spoke about the different rates at which children metabolize codeine and stated that for a small portion of children, the drug may cause “potentially fatal side effects.”
In 1997 the American Academy of Pediatrics began warning about the risks of codeine and the warning came again in 2006. In 2012 and 2013 a black box alert warning was issued by the Food and Drug Administration (FDA) which spoke about against using codeine for children following sleep apnea surgery after three children died and one child experienced life-threatening respiratory arrest. According to the FDA, ten children have died because of codeine since 1999. Despite these risks, emergency room physicians are still prescribing codeine to children.
Researchers analyzed information from the National Hospital and Ambulatory Medical Care Survey that was equivalent to almost 189,028,630 emergency room visits that involved patients aged three to 17 between the years of 2001 and 2010. The researchers found that the use of codeine for children had dropped some, but not a significant amount, especially considering the risk of codeine. In 2001, there were about 644,395 prescriptions for codeine. In 2010 there were almost 577,275 prescriptions for codeine. This is a small decrease. In 2001 almost four percent of emergency room visits involved writing a prescription for codeine, where as three percent of emergency room visits involved a prescription for codeine in 2010.
Parents should exercise caution if they are given a prescription for codeine for their child. Parents may also want to consider the alternatives to codeine. The drug may be prescribed for a cough, although it has been found to be ineffective in treating such an illness. In the case of a cold or cough, parents may find that dark honey is a suitable alternative for children over one year of age. For pain, including broken bones, ibuprofen may be considered as an alternative to codeine. Parents should discuss any codeine prescription with their child’s health care provider. If a child is taking codeine and parents notice that the child is breathing slowly or is having difficulty in waking up, the parents should get immediate help.
In Europe and Canada, health organizations have restricted codeine use to patients 12 and older. The World Health Organization no longer includes codeine in its recommended painkillers for children. In the United States, codeine is still being prescribed to children despite the known risks associated with this drug.
By Ashley Campbell